MAUDE Adverse Event Report: VIANT MEDICAL, LLC TC REV/RT/RT MOD. EXTRACTION FORCEPS; EXTRACTION CLAMP

VIANT MEDICAL, LLC TC REV/RT/RT MOD. EXTRACTION FORCEPS; EXTRACTION CLAMP
Model Number 75100382
Medical Device Problem Codes Material Frayed (1262); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the hooks of the tc rev/rt/rt mod.Extraction forceps have developed sharp metal that snag on items.The failure in the device was noticed during set up or inspection.The planned procedure was completed using another device.A delay greater than 30 minutes was reported.
 
Additional Manufacturer Narrative
The complaint sample was received and the reported event is confirmed.However the investigation has not been completed at this time.A follow-up medwatch 3500a emdr will be completed when the investigation is completed.Medical device reporting for manufacturers - guidance for industry and food and drug administration staff, issued on november 8, 2016, provides guidance on mdr reporting as it pertains to delay in surgery in section 4.1.It states: "if the failure of a device causes a delay in surgery and this delay may have caused or contributed to a death or serious injury to a patient, then this event would be reportable." for this particular reported event, no known impact or consequence to the patient was reported.The guidance goes on to state, "if you determine that your device did not cause or contribute to a death or serious injury, the event may still be reportable if you determine that the device malfunctioned and the device, or similar device you market, would be likely to cause or contribute to a death or serious injury if the malfunction were to recur." due to the extended exposure of anesthesia of thirty (30) minutes and/or greater and potential complications which can occur during a hip replacement procedure, this event is being reported solely due to the thirty (30) minute and/or greater delay and not the malfunction.Report source distributor, (b)(4).
 
Additional Manufacturer Narrative
The complaint sample was returned to viant for evaluation and the reported event is confirmed.The returned extraction clamp jaws are significantly deformed outward.Significant wear from repeated use was observed throughout the returned chisel handle.Most notable on the chisel head edges that have deformed outward from repeated use.This level of deformation would not occur during a single procedure but instead after numerous surgical procedures from accumulation of uses.In addition, the instructions for use sent with this device, d3.3.1.29 states; position the clamp between bone and implant warning! do not tighten the clamp on the implant clamp should be replaced in case of deformation, burrs, damages, that would impact quality of extraction (bone sparing).From inspection, it is evident none of the components had been replaced as the body, jaws, and screw are all from the same lot original lot as they are etched with customer lot number "7340470001".This lot number for the extraction clamp was manufactured in march 2014 which means this device had experienced approximately 6.94 years of use.It is unknown how many surgical procedures (cycles) this device has experienced throughout its life in the field.However, based on the damage observed and age of the device, this device has been worn and misused.Other observations; there are numerous signs of wear in the form of scratches, nicks, etc.Throughout the device from repeated use.The orange silicon exhibited cracks near the shaft in the same area where the instrument rests on the bracket of the sterilization tray.This indicates the cracks on the handle was a result of repeated contact with the sterilization tray.The viant risk management files were reviewed and the failure mode was identified and mitigated to the lowest possible level.The device history records (dhr) were reviewed and found no related manufacturing deviations or anomalies that would have contributed to the reported event.In conclusion, the reported event is confirmed as the returned extraction clamp jaws are significantly deformed outward.From the investigation performed, the root cause is attributed to misuse and wear from repeated use throughout its 6.94 years of use.No further investigation with regard to this complaint is required.Viant will continue to monitor for trends.H6: updated type of investigation, investigation findings, and investigation conclusion codes.

Brand Name
TC REV/RT/RT MOD. EXTRACTION FORCEPS
Common Device Name
EXTRACTION CLAMP
Manufacturer (Section D)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
MDR Report Key11808181
Report Number3004976965-2021-00002
Device Sequence Number19206002
Product Code LXH
UDI-Device Identifier07611996117714
UDI-Public07611996117714
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75100382
Device Catalogue NumberT14588
Device Lot Number7340470001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer07/21/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;